Kansas, 2009

Hail in Kansas, April 30, 2009

April 30, 2009 · NWS ICT · 2 events in 1 county or zone

A strong frontal boundary draped across the area in conjunction with rich low-level moisture resulted in a few strong to severe thunderstorms across southeast Kansas during the late evening hours on the 30th. Dime sized hail occurred near Elk City and Independence in Montgomery county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong frontal boundary draped across the area in conjunction with rich low-level moisture resulted in a few strong to severe thunderstorms across southeast Kansas during the late evening hours on the 30th. Dime sized hail occurred near Elk City and Independence in Montgomery county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 9:21 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 30, 9:21 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1021 PM CDT THU APR 30 2009

.UPDATE...

SCT TSRA DEVELOPING OVER E & SE KS AS COLD FRONT...DRAPED FROM NEAR KTOP
SE THRU KICT TO NW OK ADVANCES SE TOWARD GRADUALLY RICHER MOISTURE. COLD
FRONT SHOULD CONTINUE S/SE ADVANCE THROUGHOUT THE NIGHT BUT DECELERATE &
LIKELY STALL IN W-E MANNER ACROSS NRN OK AS SUBTLE MID-LEVEL SHORTWAVE
SCOOTS E ACROSS KS FRI MORNING. LOW-LEVEL DIRECTIONAL SHEAR IMPRESSIVE &
THEREFORE POTENTIAL FOR STRONG-SEVERE TSRA STILL EXISTS ACROSS BOTH SC &
SE KS LATE TONIGHT. SFC-850MB CONVERGENCE TO GRADUALLY INCREASE EARLY
FRI MORNING AS COLD FRONT DECELERATES. AS SUCH INCREASING POTENTIAL FOR
+RA APPEARS MOST FAVORABLE OVER SC & SE KS OF 125-150% OF NORMAL RESIDE
THRU FRI AFTERNOON & HAVE SHUNTED HIGHEST POPS FOR REST OF TONIGHT EWD
ACROSS SE KS. REST OF INHERITED FORECAST KEPT INTACT.

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCT TSRA DEVELOPING OVER E & SE KS AS COLD FRONT CONTINUES SLOW SE
MOVEMENT TOWARD GRADUALLY MORE MOIST ENVIRONMENT. WITH FORECAST
EVOLVING AS ANTICIPATED 01/06Z TAFS TO BE NEARLY IDENTICAL TO 00Z
ISSUANCE FOR MOST OF VALID TAF CYCLE WITH LOW-END MVFR CIGS FCST
ACROSS SC & SE KS TERMINALS WHERE LOCALIZED VSBYS OF 2-3SM LIKELY
IN AREAS OF +TSRA.

&&

.PREV DISCUSSION... /ISSUED 630 PM CDT THU APR 30 2009/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
COLD FRONT SAGGING SE ACROSS CNTRL KS WILL SERVE AS PRIMARY FOCUS
FOR TSRA REDEVELOPMENT OVER SC & SE KS TONIGHT. INTERACTING WITH
HIGH OCTANE FUEL...MANY TSRA ARE LIKELY TO PRODUCE +RA THAT WILL
REDUCE VSBYS TO 2-3SM AT KHUT...KICT & KCNU FROM 01/03Z THROUGH
01/12Z WITH CIGS FLIRTING WITH IFR CATEGORY IN SUCH SITUATIONS.
FOR NOW HAVE OVC012CB TO THESE 3 TERMINALS WHEN +TSRA ARE
EXPECTED. VFR CATEGORICAL CIGS OF 3,500-4,000FT ARE ANTICIPATED
FOR KRSL & KSLN FOR THE 01/0ZZ TAF CYCLE.

PREV DISCUSSION... /ISSUED 315 PM CDT THU APR 30 2009/

DISCUSSION...
THE MAIN FORECAST CONCERNS WITH THIS UPDATE WILL CONTINUE TO
GYRATE AROUND THE ACTIVE WEATHER PATTERN WITH MORE EPISODES OF
RAINFALL EXPECTED FOR THE NEXT SEVERAL DAYS...FOLLOWED BY POSSIBLE
SEVERE WEATHER CHANCES FOR TONIGHT INTO EARLY FRIDAY MORNING AND
COOLER DAYTIME TEMPERATURES.

TONIGHT
SURFACE FRONT CONTINUES TO SAG SOUTHWARD ACROSS THE REGION WITH SOME
WEAK ACTIVITY PERCOLATING ALONG THE FRONT...HOWEVER STRONG
ATMOSPHERIC DESTABILIZATION IS OCCURRING FOR LOCATIONS JUST
SOUTHWEST OF SOUTH CENTRAL KANSAS. EXPECT SCATTERED THUNDERSTORMS TO
ERUPT LATER THIS AFTERNOON AND EVENING ALONG THE FRONT...WITH MORE
INTENSE UPDRAFTS(SEVERE WEATHER...LARGE HAIL/DAMAGING WINDS)
MATERIALIZING IN THE HIGHER INSTABILITY AREAS. OTHERWISE MODELS SHOW
LOW LEVEL JET/MOISTURE TRANSPORT INCREASING AGAIN LATE
TONIGHT...WITH ELEVATED CONVECTION BECOMING LIKELY VERY LATE TONIGHT
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THERE IS A POSSIBILITY FOR
LARGE HAIL WITH SOME OF THIS ACTIVITY TOWARDS DAYBREAK...AS MODELS
INDICATE INCREASING DIRECTIONAL SHEAR IN THE 700-500MB LAYER WHICH
COULD ALTER THE STORM BEHAVIOR. HEAVY RAIN WILL ALSO BE A CONCERN
WITH THIS ACTIVITY.

FRI-SUN
COOLER BELOW NORMAL TEMPERATURES WILL BE IN STORE FOR KANSAS DURING
THIS PERIOD...AS A FRONTAL BOUNDARY SAGS SLOWLY SOUTHWARD ACROSS THE
REGION. THE ACTIVITY WILL GRADUALLY SHIFT NORTHEAST DURING THE DAY
ON FRIDAY AS ISENTROPIC LIFT REGIME MIGRATES EASTWARD. ONCE AGAIN
ANOTHER ROUND OF STORMS COULD DEVELOP FRIDAY NIGHT AND CONTINUE INTO
SATURDAY MORNING...AS A SLOW MOVING 850MB BOUNDARY BECOMES A LIKELY
FOCUS AREA FOR ELEVATED ACTIVITY. ISENTROPIC LIFT/MOISTURE TRANSPORT
WILL INCREASE OVER THE TOP OF THIS BOUNDARY WITH SOUTHERN KANSAS
HAVING THE HIGHER CHANCES FOR EVEN MORE HEAVY RAINFALL. AS A RESULT
WE WILL WILL EXTEND THE FLASH FLOOD WATCH THROUGH SATURDAY
MORNING...GIVEN THAT GROUND SOILS ARE SATURATED YIELDING LOW FLASH
FLOOD GUIDANCE NUMBERS. ANOTHER COOL BELOW NORMAL DAY WILL BE IN
STORE FOR MUCH OF THE REGION ON SUNDAY...BUT IT LOOKS LIKE THE RAIN
CHANCES WILL BEGIN TO TAPER OFF FROM WEST TO EAST LATER IN THE DAY.

EXTENDED: MON-THU
CONFIDENCE IS FAIRLY HIGH THAT THE WEATHER PATTERN WILL REMAIN
UNSETTLED THIS PERIOD GIVEN GENERAL SYNOPTIC PATTERN PREDICTED BY
THE MODELS...HOWEVER CONFIDENCE IS LOW WITH REGARDS TO TIMING OF
SHORT WAVES AS GFS/ECMWF MODELS CONTINUE TO SHOW POOR RUN TO RUN
CONSISTENCY. FIRST ROUND OF PRECIPITATION COULD ARRIVE FOR MONDAY
NIGHT INTO TUESDAY...FOLLOWED BY ANOTHER ROUND FOR WEDNESDAY NIGHT
INTO THURSDAY.

JAKUB

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
DIFFICULT AVIATION FORECAST WITH MUCH DEPENDENT ON
CONVECTIVE TIMING/LOCATION. SEE PUBLIC DISCUSSION FOR
PRECIPITATION/THUNDERSTORM POTENTIAL. CEILINGS WILL GENERALLY BE
VFR OUTSIDE OF PRECIPITATION TODAY AND THIS EVENING...BUT WITH
SURFACE BOUNDARY IN AREA TONIGHT...WILL LIKELY HAVE MVFR AND
POTENTIALLY IFR IN HEAVY PRECIPITATION. BEST CHANCES FOR
IFR APPEARS TO BE SOUTH OF HIGHWAY 400. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    55  57  46  56 /  60  60  60  60
HUTCHINSON      52  56  45  56 /  60  60  50  50
NEWTON          53  56  45  57 /  60  60  60  60
ELDORADO        55  57  46  56 /  60  60  60  60
WINFIELD-KWLD   57  59  47  57 /  60  60  70  70
RUSSELL         47  57  42  58 /  50  50  30  30
GREAT BEND      48  57  43  57 /  50  50  30  30
SALINA          49  56  44  58 /  60  60  30  30
MCPHERSON       51  57  45  57 /  60  60  40  40
COFFEYVILLE     59  66  49  58 /  70  70  70  70
CHANUTE         58  59  48  57 /  70  70  70  70
IOLA            57  58  48  57 /  70  70  70  70
PARSONS-KPPF    59  63  49  57 /  70  70  70  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ049>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Apr 30, 3:09 PM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT THU APR 30 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
409 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ONGOING FLOODING WILL CONTINUE ALONG A FEW RIVERS AND CREEKS
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNING PRODUCTS FOR MORE SPECIFIC INFORMATION.

THERE IS A SLIGHT RISK FOR SEVERE STORMS INTO THE EVENING HOURS
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH A RISK OF DAMAGING
WINDS TO 60 MPH AND LARGE HAIL UP TO QUARTER SIZE.

SHOWER AND THUNDERSTORM CHANCES WILL INCREASE LATE TONIGHT...AS
RICH GULF MOISTURE OVERRIDES THE SLOW MOVING COLD FRONT. LOCALIZED HEAVY
RAINFALL IS POSSIBLE...WHICH COULD AGGRAVATE OR RENEW FLOODING
ACROSS PARTS OF THE AREA. PLEASE REFER TO THE LATEST FLASH FLOOD
WATCH FOR DETAILS. IN ADDITION...THERE IS A RISK FOR SOME OF THE
STRONGER STORMS TO PRODUCE SEVERE HAIL...ACROSS PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS AROUND DAYBREAK AS WIND SHEAR INCREASES
ALOFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE
AREA FOR FRIDAY THROUGH SUNDAY. THERE IS A CHANCE FOR SOME OF THE
STORMS TO PRODUCE HEAVY RAINFALL...AND LARGE HAIL DURING THE
MORNING HOURS ON FRIDAY. THE FLOODING PROBLEMS COULD CONTINUE INTO
THE WEEKEND...PLEASE REFER TO LATEST FLASH FLOOD WATCH FOR MORE
DETAILS.

AFTER A BRIEF RESPITE ON SUNDAY NIGHT AND MONDAY...CHANCES FOR
THUNDERSTORMS WILL RETURN TO THE AREA FOR MONDAY NIGHT AND
TUESDAY...AND AGAIN FOR WEDNESDAY NIGHT INTO THURSDAY...AS
ADDITIONAL WEATHER DISTURBANCES TRACK EASTWARD ACROSS THE REGION. A
FEW STRONG STORMS AND SOME WITH LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/CJ

In the hours before

Special weather statement, Apr 30, 10:33 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1133 PM CDT THU APR 30 2009

KSZ095-096-099-100-010530-
LABETTE-MONTGOMERY-NEOSHO-WILSON-
1133 PM CDT THU APR 30 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE...MONTGOMERY...NEOSHO AND WILSON
COUNTIES...

AT 1133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR INDEPENDENCE...OR 14
MILES NORTHWEST OF COFFEYVILLE...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

BILLINGS

The radar

The Tulsa radar (KINX), 126 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Montgomery

When
April 30, 10:48 PM CST
Where
Montgomery County, 0.88 mi SE of Elk City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.270, -95.910

Hail, Montgomery

When
April 30, 10:58 PM CST
Where
Montgomery County, 3.5 mi S of Independence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.180, -95.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168098, 168099.